Hail, Jones
- When
- July 17, 10:44 AM CST
- Where
- Jones County, 0.86 mi NE of Monticello
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -91.190
Showers and thunderstorms moved southeast across northeast and east central Iowa and parts of northwest Illinois during the late morning and afternoon hours of July 17th. A few of the storms produced hail between three quarters of an inch and an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms moved southeast across northeast and east central Iowa and parts of northwest Illinois during the late morning and afternoon hours of July 17th. A few of the storms produced hail between three quarters of an inch and an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 9:20 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT TUE JUL 17 2007
.UPDATE...
HAVE UPDATED GRIDS FOR REST OF TODAY AND THIS EVENING TO TWEAK
TEMPS AND WEATHER/POP GRIDS. MCS FROM EARLY MORNING HOURS HAS
MOVED THROUGH ALL BUT SOUTHERNMOST CWA...WITH STORMS BUILDING BACK
ALONG A LINE FROM NEAR KRST TO NEAR KMLI. A SURFACE HIGH EXISTS IN
WAKE OF THE MCS...BUT THE MAIN SURFACE LOW AT 15Z WAS LOCATED IN S
CTRL SD...WITH WARM FRONT EXTENDING EWD FROM THERE THROUGH KSPW TO
NEAR KOTM. BOUNDARY LOCATION OVER THE CWA IS MUDDIED AT THIS HOUR
DUE TO OVERNIGHT MCS...BUT WILL LIKELY BECOME THE FOCUS FOR TSRA
REDEVELOPMENT LATER TODAY AND WILL NEED TO BE MONITORED. FCST
SOUNDINGS INDICATE AMPLE INSTABILITY SHOULD BUILD ALONG/SOUTH OF
THE WARM FRONT...WITH 0-6KM BULK SHEAR AT LEAST 45-50KT AND 0-1KM
SRH ENHANCED NEAR THE FRONT TO AT LEAST 200-300 M2/S2. POTENTIAL
IS CERTAINLY THERE FOR ANOTHER ROUND OF SEVERE WEATHER IN THE LATE
AFTERNOON/EVENING AS CONVECTION DEVELOPS AGAIN IN SRN MN/NRN IA
AND PROGRESSES INTO THE CWA...PER PREVIOUS AFD AND SPC DAY 1
OUTLOOK. INSTABILITY AND SHEAR PROFILES SUPPORT THREAT FOR
HAIL/DAMAGING WINDS...AND AN ISOLATED TOR IN THE AFTERNOON GIVEN
STRENGTH OF LOW-LEVEL SHEAR/CURVED HODOGRAPHS. THREAT FOR HEAVY
RAIN WILL CONTINUE AS STORMS TRAIN ALONG THE BOUNDARY AND TAP INTO
MOISTURE-RICH ENVIRONMENT...WHICH COULD CREATE FLOODING CONCERNS
AGAIN TODAY/TONIGHT...PARTICULARLY OVER AREAS SATURATED FROM
ACTIVITY YESTERDAY.
LIGHTNING PREVENTED A 12Z SOUNDING...BUT DVN WILL RELEASE A 20Z
SOUNDING TODAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.
&&
MAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CDT TUE JUL 17 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 505 AM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FAVORABLE SET UP WILL PRODUCE ROUNDS OF THUNDERSTORMS THAT WILL IMPACT MUCH OF THE AREA THIS MORNING...AND THEN AGAIN LATER THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS WITH DAMAGING WINDS OF TO 70 MPH OR HIGHER...AND QUARTER SIZE HAIL WILL IMPACT AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER AND NORTH OF A KEOSAUQUA...TO MONMOUTH LINE THROUGH 9 AM CDT. THE REST OF THE AREA WILL EXPERIENCE STRONG STORMS THROUGH LATE MORNING WITH WIND GUSTS TO 50 MPH AND HAIL UP AT LEAST HALF INCH IN DIAMETER. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES CAN ALSO BE EXPECTED FROM THE STRONGER STORMS...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THIS MAY CAUSE SOME URBAN OR SMALL STREAM FLOODING...OR EVEN FLASH FLOODING IN AREAS THAT ALREADY RECEIVED HEAVY RAINFALL MONDAY AFTERNOON AND NIGHT. MORE STORMS ARE EXPECTED TO REFORM ACROSS MUCH OF IOWA THIS AFTERNOON AND EVENING. LATEST INDICATIONS SUGGEST MOST OF THIS ACTIVITY WILL BE ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO MONMOUTH THIS AFTERNOON AND TONIGHT. IF TEMPERATURES CAN WARM UP INTO THE MID TO UPPER 80S...THESE STORMS WILL ALSO HAVE THE ABILITY TO PRODUCE DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL FROM 3 PM TO 10 PM TONIGHT. AN ISOLATED TORNADO MAY ALSO OCCUR FROM ANY STRONG STORM MOVING ALONG A STALLED BOUNDARY. REPEATED HEAVY RAIN PRODUCING THUNDERSTORMS WILL INCREASE THE RISK OF FLASH FLOODING AND RIVERS FLOWING OUT OF THEIR BANKS TODAY AND TONIGHT. AN ADDITIONAL 1 TO 4 INCHES OF RAIN MAY OCCUR BY WEDNESDAY MORNING IN SOME LOCATIONS. A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR THE ENTIRE AREA THROUGH WEDNESDAY MORNING. THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING. THERE WILL ALSO BE A CONTINUED RISK FOR SOME STORMS TO REACH SEVERE LEVELS... ESPECIALLY WEDNESDAY AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE WEATHER WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND AGAIN TONIGHT FOR MUCH OF THE AREA. REPORTS OF SEVERE WEATHER AND FLOODING RELAYED TO THE WEATHER SERVICE WOULD BE MUCH APPRECIATED. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 4 NW ORION 41.39N 90.43W
07/17/2007 M1.35 INCH HENRY IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL. STILL RAINING AT OB TIME.
&&
MAYESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HEAVY RAIN 1 E STERLING 41.80N 89.67W
07/17/2007 M0.94 INCH WHITESIDE IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
&&
MAYESPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM HEAVY RAIN 5 NNE CEDAR RAPIDS 42.04N 91.64W
07/17/2007 M4.75 INCH LINN IA TRAINED SPOTTER
1 INCH IN LAST 45 MIN. 4.75 INCHES SINCE YESTERDAY
MORNING.
0620 AM HEAVY RAIN URBANA 42.22N 91.88W
07/17/2007 M2.36 INCH BENTON IA TRAINED SPOTTER
RAINFALL MEASURED SINCE MIDNIGHT. ALSO REPORTED THAT THEY
JUST HAD PEA SIZE HAIL.
0630 AM HEAVY RAIN 5 ENE INDEPENDENCE 42.50N 91.80W
07/17/2007 M1.47 INCH BUCHANAN IA CO-OP OBSERVER
24 HOUR RAINFALL.
0640 AM HEAVY RAIN EDGEWOOD 42.64N 91.40W
07/17/2007 M2.35 INCH DELAWARE IA TRAINED SPOTTER
24 HOUR AMOUNT.
0640 AM HEAVY RAIN 5 E CEDAR RAPIDS 41.97N 91.58W
07/17/2007 M2.71 INCH LINN IA TRAINED SPOTTER
OVERNIGHT AMOUNT.
0645 AM HEAVY RAIN 1 SSW COLETA 41.89N 89.81W
07/17/2007 M0.95 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0645 AM HEAVY RAIN 1 E STERLING 41.80N 89.67W
07/17/2007 M0.94 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0645 AM HEAVY RAIN 3 NNE STOCKTON 42.39N 89.98W
07/17/2007 M1.60 INCH JO DAVIESS IL CO-OP OBSERVER
24 HOUR RAINFALL.
0645 AM HEAVY RAIN DUBUQUE 42.50N 90.69W
07/17/2007 M1.27 INCH DUBUQUE IA CO-OP OBSERVER
24 HOUR RAINFALL.
0650 AM HEAVY RAIN GALENA 42.42N 90.43W
07/17/2007 M1.50 INCH JO DAVIESS IL CO-OP OBSERVER
24 HOUR RAINFALL.
0700 AM HEAVY RAIN 1 N MOLINE 41.50N 90.49W
07/17/2007 M1.19 INCH ROCK ISLAND IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0700 AM HEAVY RAIN 1 W GERMAN VALLEY 42.22N 89.50W
07/17/2007 E1.45 INCH STEPHENSON IL TRAINED SPOTTER
24 HOUR RANIFALL. COCORAHS OBSERVER.
0700 AM HEAVY RAIN 2 NW FREEPORT 42.31N 89.66W
07/17/2007 M1.36 INCH STEPHENSON IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0700 AM HEAVY RAIN 3 E PROPHETSTOWN 41.67N 89.88W
07/17/2007 M1.24 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0700 AM HEAVY RAIN 3 E MORRISON 41.81N 89.91W
07/17/2007 M1.39 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0700 AM HEAVY RAIN 3 WSW CHADWICK 42.00N 89.94W
07/17/2007 M0.76 INCH CARROLL IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0700 AM HEAVY RAIN 1 NW ALEDO 41.21N 90.76W
07/17/2007 M1.02 INCH MERCER IL TRAINED SPOTTER
24 HOUR RAINFALL. COCORAHS OBSERVER.
0700 AM TSTM WND DMG KEWANEE 41.24N 89.93W
07/17/2007 HENRY IL TRAINED SPOTTER
TREE DOWN 1.5 TO 2 FEET IN DIAMETER DOWN. SEVERAL 6 TO 8
INCH LIMBS DOWN AS WELL AS POWER AND PHONE LINES.
0700 AM HEAVY RAIN 4 W BETTENDORF 41.56N 90.56W
07/17/2007 M1.20 INCH SCOTT IA TRAINED SPOTTER
TOTAL FROM 7 PM TO 7 AM.
0700 AM HEAVY RAIN BRIGHTON 41.17N 91.82W
07/17/2007 M1.20 INCH WASHINGTON IA CO-OP OBSERVER
24 HOUR TOTAL.
0705 AM HEAVY RAIN SWISHER 41.84N 91.70W
07/17/2007 M3.18 INCH JOHNSON IA CO-OP OBSERVER
24 HOUR RAINFALL.
0710 AM HEAVY RAIN VINTON 42.16N 92.03W
07/17/2007 M1.93 INCH BENTON IA CO-OP OBSERVER
24 HOUR RAINFALL.
0710 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
07/17/2007 M2.33 INCH WASHINGTON IA CO-OP OBSERVER
24 HOUR RAINFALL.
0710 AM HEAVY RAIN OAKLAND MILLS 40.93N 91.62W
07/17/2007 M1.03 INCH HENRY IA CO-OP OBSERVER
24 HOUR RAINFALL.
0715 AM HEAVY RAIN 3 NNW CEDAR RAPIDS 42.02N 91.70W
07/17/2007 M4.93 INCH LINN IA TRAINED SPOTTER
24 HOUR RAINFALL. 1.98 INCHES FELL BETWEEN 445 AM AND 715
AM.
0735 AM HEAVY RAIN MORRISON 41.81N 89.97W
07/17/2007 M2.52 INCH WHITESIDE IL CO-OP OBSERVER
24 HOUR RAINFALL.
0800 AM HEAVY RAIN STANLEY 42.64N 91.81W
07/17/2007 M3.43 INCH BUCHANAN IA CO-OP OBSERVER
24 HOUR RANIFALL.
0808 AM HEAVY RAIN MARION 42.03N 91.59W
07/17/2007 M2.17 INCH LINN IA TRAINED SPOTTER
RAINFALL AMOUNT FROM 7 PM LAST EVENING THROUGH 8 AM THIS
MORNING. SPOTTER LOCATED ON EAST SIDE OF TOWN.
0826 AM HEAVY RAIN 1 E STERLING 41.80N 89.67W
07/17/2007 M0.94 INCH WHITESIDE IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
0843 AM HEAVY RAIN 2 N SHELLSBURG 42.12N 91.87W
07/17/2007 M5.00 INCH BENTON IA TRAINED SPOTTER
24 HOUR TOTAL. SPOTTER ALSO REPORTED WIDESPREAD POWER
OUTAGES DUE TO STRONG WINDS ABOUT 5 AM FROM THIS MORNINGS
STORMS.
0845 AM HEAVY RAIN 1 ENE MORRISON 41.81N 89.95W
07/17/2007 M2.61 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL. RETIRED NWS EMPLOYEE.
0845 AM HEAVY RAIN 4 NW ORION 41.39N 90.43W
07/17/2007 M1.35 INCH HENRY IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL. STILL RAINING AT OB TIME.
0900 AM HEAVY RAIN LANARK 42.10N 89.83W
07/17/2007 M1.26 INCH CARROLL IL CO-OP OBSERVER
24 HOUR RAINFALL.
0914 AM HEAVY RAIN COLUMBUS JUNCTION 41.28N 91.36W
07/17/2007 M1.51 INCH LOUISA IA CO-OP OBSERVER
24 HOUR TOTAL.
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HEAVY RAIN 3 E WOODBINE 42.35N 90.10W
07/17/2007 M1.30 INCH JO DAVIESS IL TRAINED SPOTTER
24 HOUR TOTAL. 7 AM MONDAY TO 7 AM TUESDAY.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN MONMOUTH 40.91N 90.64W
07/17/2007 M1.60 INCH WARREN IL TRAINED SPOTTER
TOTAL FROM OVERNIGHT AND THIS MORNING.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 AM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL MONTICELLO 42.24N 91.19W
07/17/2007 E0.75 INCH JONES IA TRAINED SPOTTER
&&
MIKEZThe Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated to be 75 mph blew down a 100 year old Cottonwood tree along with some other trees and also damaged some corn fields. Report relayed by co-op observer. Time estimated.
The public reported hail about three quarters of an inch in diameter near White Pine Hollow State Park. Time estimated.
Hail up to the size of a quarter fell in a small area near Ryan, IA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49960, 52658, 52534, 49961.